Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Brownsville, TX

May 3, 2019Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 3, 2019, 7:00 AM CDT for Zapata County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2019, 7:00 AM CDT (12:00 UTC)
Expired
May 3, 2019, 7:45 AM CDT
In force
45 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 200 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:13 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2136 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS54 KBRO 031200
SVRBRO
TXC505-031245-
/O.NEW.KBRO.SV.W.0009.190503T1200Z-190503T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
700 AM CDT Fri May 3 2019

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northern Zapata County in Deep South Texas...

* Until 745 AM CDT.

* At 659 AM CDT, a severe thunderstorm was located over Bustamante,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Zapata County Airport and Las Palmas. 

This includes US Highway 83 between mile markers 738 and 760.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2714 9944
      2718 9943 2727 9945 2732 9937 2727 9933
      2727 9896 2694 9925 2696 9938 2697 9938
      2696 9939 2698 9938 2702 9942 2701 9943
      2702 9944 2706 9945
TIME...MOT...LOC 1159Z 316DEG 27KT 2698 9911 

HAIL...1.00IN
WIND...60MPH
 
$$

CACERES
1 follow-up statement
360 
WWUS54 KBRO 031227
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
727 AM CDT Fri May 3 2019

TXC505-031245-
/O.CON.KBRO.SV.W.0009.000000T0000Z-190503T1245Z/
Zapata TX-
727 AM CDT Fri May 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHERN ZAPATA COUNTY...

At 727 AM CDT, a severe thunderstorm was located 8 miles southwest of
Santa Catarina, or 12 miles east of El Sauz, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Zapata County Airport and Las Palmas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2709 9943 2711 9944 2712 9942 2714 9940
      2716 9937 2721 9931 2727 9923 2727 9896
      2694 9925 2696 9938 2697 9938 2696 9939
      2698 9938 2702 9942 2701 9943 2702 9944
      2706 9945
TIME...MOT...LOC 1227Z 316DEG 27KT 2656 9866 

HAIL...1.00IN
WIND...60MPH
 
$$

Caceres

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:18 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 3, 4:18 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
418 AM CDT Fri May 3 2019

.SHORT TERM (Now through Saturday): KBRO Doppler radar imagery
currently shows a cluster of strong to severe thunderstorms over
neighboring Mexico and threatening the CRP CWFA at this time. If the
movement of this cluster continues towards the southeast, it may
have the potential to affect the BRO CWFA within the next few hours.
Indeed, the Day 1 (12 UTC Friday to 12 UTC Saturday) Convective
Outlook from the Storm Prediction Center (SPC) places Zapata, Jim
Hogg, Starr, and most of Brooks County in a Slight Risk of Severe
Weather, with the remainder of Brooks County and all of Hidalgo,
Kenedy, Willacy, and Cameron County in a Marginal Risk. The main
severe weather threats for Friday and Friday night are expected to
be large hail and damaging winds per the SPC, and this has been
inserted into the official forecast for Deep South Texas and the Rio
Grande Valley. Given the Slight Risk of severe weather for a portion
of the BRO CWFA through the next 24 hours, the possibility of a
Severe Thunderstorm Watch for portions or all of Deep South Texas
and the Rio Grande Valley will need to be monitored for by
successive shifts.

.LONG TERM (Saturday Night through Thursday): Unsettled weather
will be possible through early next week as mean 500 mb troughing
continues over the western portions of the CONUS and a stationary
front persists over Texas. A series of weak short waves will move
over deep south Texas within the west to southwest mid level
flow. Models continue to differ on the strength and timing of
these mid to upper level features. The latest ECMWF continues to
indicate higher probabilities of convection across the CWA than
the GFS suggests, as the GFS keeps the surface boundary farther
north of the CWA along with the higher POPS.

A slight chance of showers and thunderstorms may linger across the
western portions of the CWA early Saturday night. The combination
of the stalled frontal boundary to our north and daytime heating
should support some convection across the area on Sunday. Rain
chances return Monday and Monday night as the next short wave
moves overhead. Rain chances decrease Tuesday night through
Thursday but will maintain a slight chance of convection due to
model differences. Rain chances increase again by late week as
another short wave approaches. The Storm Prediction Center /SPC/
severe weather outlook for Saturday night through Thursday (days
2-7) do not indicate severe convection for our CWA at this time.
Temperatures will remain near to slightly above average with 80s
and 90s for the daytime and 70s overnight.

&&

.MARINE (Now through Saturday): Buoy 42020 reported east-southeast
winds around 16 knots gusting to around 19 knots with seas slightly
over 5.5 feet with a period of 7 seconds at 250 CDT/750 UTC. Small
Craft Exercise Caution conditions will prevail along the Lower Texas
Coast today and tonight due to a combination of winds and seas.
Lighter winds and lower seas and anticipated for Saturday courtesy
of a weaker surface pressure gradient.

Saturday Night through Tuesday Night: A stationary front across
central Texas will support an enhanced pressure gradient along the
lower Texas coast through the period. Light to moderate winds and
moderate seas are expected to continue through the rest of the
weekend and into early next week. Small Craft Exercise Caution or
Small Craft Advisory conditions will be possible Monday night
through Wednesday as winds increase and seas build.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  84  74  87  74 /  30  40  30  20
BROWNSVILLE          87  75  91  74 /  30  40  30  20
HARLINGEN            91  73  90  73 /  30  40  30  20
MCALLEN              92  74  91  74 /  30  40  30  30
RIO GRANDE CITY      92  73  90  72 /  30  40  30  30
SOUTH PADRE ISLAND   79  75  81  75 /  30  40  30  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term...66
Long Term...63
Graphicast/Upper Air...67
Hazardous weather outlook, May 3, 6:30 AM CDT, 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
630 AM CDT Fri May 3 2019

TXZ248>257-351-353-041100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
630 AM CDT Fri May 3 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Rest of Today and Tonight

A Severe Thunderstorm Watch is in effect for all of Deep South
Texas and the Rio Grande Valley until 1 PM CDT this afternoon
for the possibility of thunderstorms producing large hail and
damaging winds.

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at the local beaches
Saturday and again Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Any observations of large hail and damaging winds should be
reported to local law enforcement and the National Weather Service
office in Brownsville.

GMZ130-132-135-150-155-170-175-041100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
630 AM CDT Fri May 3 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Rest of Today and Tonight

A Severe Thunderstorm Watch is in effect for the Laguna Madre and
Gulf of Mexico waters from 0 to 20 nautical miles offshore until
1 PM CDT this afternoon for the possibility of thunderstorms
producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisories are possible along the Lower Texas Coast
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Any observations of large hail and damaging winds should be
reported to the United States Coast Guard and the National
Weather Service office in Brownsville.

In the hours before

Special weather statement, May 3, 5:02 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Brownsville TX
502 AM CDT Fri May 3 2019

TXZ248-249-031200-
Zapata-Jim Hogg-
Including the cities of Zapata and Hebbronville
502 AM CDT Fri May 3 2019

...Severe Thunderstorm Approaching From The Northwest...

National Weather Service Doppler radar in Brownsville is tracking
a severe thunderstorm about 65 miles northwest of Zapata and about
75 miles northwest of Hebbronville. Movement of this thunderstorm
is to the southeast at around 35 miles per hour.

If this thunderstorm maintains its current track and intensity,
Zapata County and Jim Hogg County may experience large hail and
damaging winds within the next two hours. Residents of these
counties are urged to monitor this developing weather situation
and be ready to protect life and property if warnings are issued
by the National Weather Service office in Brownsville.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:00 AM CDTSevere Thunderstorm WarningBROZapata60 min
May 3, 6:46 AM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata59 min
May 3, 7:36 AM CDTAreal Flood AdvisoryBROJim Hogg, Zapata54 min
May 3, 7:49 AM CDTSpecial Weather StatementBROJim Hogg, Zapata41 min
May 3, 8:27 AM CDTSpecial Weather StatementBROJim Hogg48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.